Hail, Lincoln
- When
- June 19, 12:37 AM CST
- Where
- Lincoln County, 1.7 mi SW of Arco
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.360, -96.220
Thunderstorms produced large hail at several locations in Lincoln and Lyon Counties in southwest Minnesota shortly after midnight on June 19th. There were also two reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations in Lincoln and Lyon Counties in southwest Minnesota shortly after midnight on June 19th. There were also two reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 11:59 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1259 AM CDT TUE JUN 19 2012 .DISCUSSION.../ISSUED AT 722 PM CDT/ HAVE UPDATED THE FORECAST TO SPEED UP TIMING OF THUNDERSTORM POTENTIAL. BATCH OF ALTOCUMULUS BEGINNING TO SPREAD ACROSS WESTERN NEBRASKA INTO SOUTHWESTERN SOUTH DAKOTA IN RESPONSE TO SUBTLE UPPER WAVE MOVING ACROSS THE AREA. AS LOW LEVEL JET INCREASES THIS EVENING...MOISTURE TRANSPORT IS EXPECTED TO RAPIDLY INCREASE INITIATING ELEVATED STORMS. LAPSE RATES ARE DRY ADIABATIC FROM 700-550 MB CREATING THE POTENTIAL FOR LARGE HAIL. THIS IS COVERED WELL IN THE HWO...WILL JUST MOVE TIMING UP SLIGHTLY. LOWS LOOK REASONABLE GIVEN STRONG LOW LEVEL JET DEVELOPING AS WARM FRONT LIFTS BACK TO THE NORTH ACROSS THE AREA. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ ELEVATED SEVERE CONVECTION WILL CONTINUE IN THE VICINITY OF HIGHWAY 14 FROM AROUND BROOKINGS TOWARD MARSHALL. VERY LARGE HAIL UP TO BASEBALL SIZE AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE IN ASSOCIATION WITH THE SUPERCELL THUNDERSTORM. OTHERWISE...LOW LEVEL JET WILL CREATE SETUP FOR LOW LEVEL WIND SHEAR FOR KFSD AND KSUX THROUGH THE OVERNIGHT HOURS IN LOCATIONS MAINLY ALONG AND NORTH OF THE SURFACE WARM FRONT. THIS FRONTAL BOUNDARY WILL LIFT NORTHWARD WITH STRONG SOUTHERLY MIXING BRINGING GUSTS TO AROUND 30 KNOTS AT TIMES. FRONTAL BOUNDARY WILL RETURN SOUTHEAST AS A COLD FRONT LATER IN THE DAY...PASSING KHON AROUND MID AFTERNOON...AND KFSD MID EVENING. CONVECTIVE CHANCES WORTHY OF INTRODUCTION WITH FRONTAL PASSAGE...WITH SOME SEVERE STORMS POSSIBLE FOR KFSD AND KSUX. /CHAPMAN && .PREV DISCUSSION.../ISSUED AT 350 PM CDT/ WARM FRONTAL BOUNDARY REMAINS VIRTUALLY STATIONARY ACROSS OUR SOUTHEAST...FROM NEAR VERMILLION SOUTH DAKOTA TO NEAR ESTHERVILLE IOWA. VERY WARM MID LEVEL TEMPERATURES ARE KEEPING THE BOUNDARY LAYER WELL CAPPED...AND ASIDE FROM SOME SCATTERED CUMULUS CLOUDS THIS EVENING...DO NOT EXPECT ACTIVE WEATHER NEAR THIS BOUNDARY. LATE THIS EVENING...THE LOWER LEVEL JET IS EXPECTED TO BEGIN INCREASING ACROSS THE EASTERN TWO THIRDS OF THE FORECAST AREA WHILE THE WARM FRONT LIFTS NORTHWARD AND A MID LEVEL WAVE EJECTS FROM THE ROCKIES INTO THE HIGH PLAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE INTO OUR FAR WESTERN COUNTIES LATE THIS EVENING AND COULD SPREAD NORTHEASTWARD AND INCREASE AFTER MIDNIGHT. NAM FORECAST SOUNDINGS PAINT MUCAPE AROUND 2000 J/KG INTO THE EARLY MORNING WHILE EFFECTIVE SHEAR INCREASES TO AROUND 40 TO 60 KT ACROSS OUR FAR WEST. THE BEST POTENTIAL FOR THUNDERSTORMS WILL BE INTO THE HIGHWAY 14 CORRIDOR WITH LESSER CHANCES AS FAR SOUTH AS INTERSTATE 90. ACTIVITY SHOULD DIMINISH AND MOVE OUT OF THE AREA AROUND DAYBREAK TUESDAY. LOWS TONIGHT WILL BE QUITE MILD WITH MOST LOCATIONS IN THE 70S. DIFFICULT FORECAST FOR TUESDAY WITH THE MAIN QUESTION BEING THE TIMING OF THE FRONT DROPPING SOUTHEASTWARD AS A COLD FRONT. AHEAD OF THE FRONT...TEMPERATURES WILL BE QUITE HOT AS WINDS TURN SOUTHWARD AND BECOME WINDY. MODELS ARE STILL SOMEWHAT UNCERTAIN ABOUT THE TIMING OF THE FRONT...WHICH COULD SPELL THE DIFFERENCE BETWEEN HIGHS IN THE 80S OR CLOSE TO THE CENTURY MARK. IT LOOKS LIKE OUR FAR WEST WILL SEE A PASSAGE AROUND MID DAY WITH TEMPERATURES ON THE COOLER SIDE. WENT AHEAD A BUMPED UP HIGHS INTO THE MID TO UPPER 90S ACROSS OUR SOUTHEAST WHERE SKIES ARE MORE LIKELY TO REMAIN MOSTLY SUNNY WITH SOUTHERLY WINDS THROUGH THE DAY. ISOLATED STORMS WILL BE POSSIBLE ALONG THE FRONT LATE IN THE AFTERNOON WHICH WOULD POSE ANOTHER SEVERE THREAT IF ANYTHING MANAGES TO GET GOING. BUT AGAIN...THE TIMING AND LOCATION OF THE FRONT MAKE THINGS DIFFICULT TO PINPOINT AT THIS TIME. / THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE CWA TUESDAY EVENING INTO THE OVERNIGHT HOURS. STILL TIMING DIFFERENCES...WITH THE ECMWF SLOWER THAN THE NAM...GFS AND SREF SOLUTIONS. CONVECTION CHANCES ALSO UNCERTAIN OUT AHEAD OF THE FRONT. CONVERGENCE ALONG THE FRONT COMBINED WITH CONTINUED HEATING AND THE APPROACH OF THE UPPER LEVEL TROUGH...MAY BE ENOUGH TO BREAK THE CAP. MLCAPE EXPECTED TO BE AROUND 2500 J/KG OUT AHEAD OF THE FRONT. DEEP LAYER SHEAR EXPECTED TO BE AROUND 30 KTS AHEAD OF IT AS WELL...WHICH WHILE NOT EXTREME...SHOULD BE ENOUGH TO ALLOW FOR SOME STORM ORGANIZATION. THIS COMBINED WITH THE HIGH INSTABILITY...WILL LEAD TO A SEVERE THREAT INTO THE EVENING HOURS IF STORMS FORM. BUT A STRONG AND RELATIVELY DEEP CAP AHEAD OF THE FRONT MAY NOT ALLOW STORMS TO FORM...SO WILL HAVE TO WATCH FUTURE TRENDS. WITH TIMING DIFFERENCES IN THE FRONT...THE LOCATION OF THIS POSSIBLE CONVECTION IS EVEN UNCERTAIN...WITH A CHANCE PROBABLY ANYWHERE FROM THE JAMES RIVER EASTWARD. LOOKS MORE CERTAIN THAT SHOWERS AND STORMS FORM IN THE POST FRONTAL ENVIRONMENT INTO THE OVERNIGHT HOURS AS UPPER LEVEL FORCING INCREASES. THESE STORMS SHOULD NOT BE SEVERE...BUT WITH STORM MOTION PARALLEL TO THE FRONT COULD SEE SOME HEAVY RAIN. AGAIN LOCATION OF THE HEAVIEST RAIN STILL UNCERTAIN AND DEPENDENT ON WHERE 850MB FRONT SETS UP. WEDNESDAY WILL LIKELY SEE SHOWERS AND STORMS LINGERING IN THE EAST...WITH CLEARING FROM WEST TO EAST THROUGH THE DAY. THE STORMS MAY LINGER IN OUR FAR EAST INTO THE EARLY AFTERNOON HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HIGHS WEDNESDAY WILL GENERALLY BE IN THE 70S TO AROUND 80. HIGH PRESSURE BUILDS OVERHEAD WEDNESDAY NIGHT INTO THURSDAY MORNING...ALLOWING LOWS TO DROP INTO THE 50S OVER MUCH OF THE AREA. THURSDAY LOOKS DRY AND WARMER AS THE RIDGE BUILDS BACK IN...WITH HIGHS MAINLY IN THE LOWER 80S. ON FRIDAY THE WARM FRONT BEGINS TO LIFT BACK NORTH AS A SHORTWAVE PUSHES EAST OVER THE RIDGE. MUCH OF FRIDAY WILL REMAIN DRY...ALTHOUGH WILL BE EVEN WARMER...HIGHS IN THE 80S...WITH READINGS AROUND 90 WEST OF THE JAMES RIVER. OUR NEXT ACTIVE WEATHER LOOKS TO OCCUR FRIDAY EVENING INTO THE OVERNIGHT HOURS. AS THE LOW LEVEL JET KICKS IN...WE WILL SEE ANOTHER ROUND OF IMPRESSIVE LOW LEVEL THETAE ADVECTION UP OVER THE WARM FRONT. THUS EXPECTING ELEVATED SHOWERS AND THUNDERSTORMS TO FORM NORTH OF THE FRONT FRIDAY EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. THE CHANCE FOR THESE STORMS EXISTS OVER THE WHOLE CWA...ALTHOUGH THE GREATEST THREAT CURRENTLY LOOKS TO BE FROM STORM LAKE..TO SIOUX FALLS...TO CHAMBERLAIN...AND POINTS NORTH AND EAST. WITH DECENT ELEVATED CAPE AND SHEAR AGAIN EXPECTED...THESE STORMS MAY POSE A SEVERE HAIL THREAT. WINDS LIKELY TURN NORTHEASTERLY BEHIND THIS WAVE AS THE BOUNDARY PUSHES BACK SOUTH. SATURDAYS TEMPERATURES DEPENDENT ON HOW QUICK THIS BOUNDARY PUSHES ACROSS...SO STAYED WITH MODEL CONSENSUS VALUES FOR NOW. RIDGE BEGINS TO BUILD BACK IN SUNDAY INTO MONDAY. BOTH DAYS LOOK DRY FOR NOW WITH TEMPERATURES WARMING BACK TO ABOVE NORMAL LEVELS...GENERALLY 80S...WITH 90S POSSIBLE WEST OF THE JAMES BY MONDAY. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 933 PM CDT MON JUN 18 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 933 PM CDT MON JUN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO THE MIDDLE JAMES RIVER VALLEY AFTER 10 PM...THEN SPREAD EAST ACROSS AREAS GENERALLY NORTH OF INTERSTATE 90 DURING THE LATE NIGHT HOURS. ISOLATED SEVERE STORMS PRODUCING HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE THROUGH 4 AM NORTH OF A LINE FROM PLATTE SOUTH DAKOTA TO MARSHALL MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING ALONG A COLD FRONT EAST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA LATE TUESDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP...WHICH IS UNCERTAIN AT THIS TIME...THESE STORMS COULD BECOME SEVERE. THUNDERSTORMS WILL BECOME MORE LIKELY TUESDAY NIGHT ACROSS THE FORECAST AREA. HOWEVER THE THREAT OF SEVERE STORMS WILL DECREASE IN THE EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM NORTH OF A LINE FROM PLATTE SOUTH DAKOTA TO MARSHALL MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 4 ENE DE SMET 44.42N 97.47W
06/19/2012 E1.50 INCH KINGSBURY SD TRAINED SPOTTER
&&
JCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL VOLGA 44.32N 96.92W
06/19/2012 E1.00 INCH BROOKINGS SD LAW ENFORCEMENT
&&
JCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 AM CDT TUE JUN 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM HAIL WHITE 44.43N 96.65W
06/19/2012 M1.25 INCH BROOKINGS SD TRAINED SPOTTER
&&
JCHAPMANThe Sioux Falls radar (KFSD), 95 km away, was scanning. The volume nearest the first event began at 06:35 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Large hail caused an unknown amount of crop damage.
Large hail caused an unknown amount of damage to vehicles and roofs.
Large hail broke windows, and damaged roofs, vehicles, and crops. The amount of damage was not known.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail damaged a camper.
Thunderstorm winds caused tree damage. The winds were accompanied by large hail.
Large hail caused an unknown amount of crop damage. The hail was driven by estimated 60 mph wind gusts.
Large hail caused minor damage to corn crops. The amount of crop damage would depend on the degree of future recovery and could not be determined.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396243, 396244, 396245, 396247, 396248, 396249, 396251, 396252, 396253, 396256, 396264, 396268.